MAUDE Adverse Event Report: WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Model Number 869-022
Medical Device Problem Codes Break (1069); Inadequate or Insufficient Training (1643)
Health Effect - Clinical Codes Muscle Spasm(s) (1966); Neuropathy (1983); Pain (1994)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Radiological image review result: a single fluoroscopic or x-ray image is provided for a posterior spinal implant.It is not possible to determine the instrumented levels.It appears that at least three levels are instrumented.A rod fracture is identified at the superior level.Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient presented with l4-l5 disc degeneration with narrowing of the canal and compression of the dural sac.He underwent l4-l5 discectomy with placement of trans-pedicular screws and titanium bars.During the surgery, there was elimination of the intervertebral disc of l4 and l5 performed, and no biological graft or intersomatic cage was placed to seek fusion.Reportedly, due to lack of training, the surgeon performed discectomy and did not place intersomatic cage.So, when removing the disc and not placing the supplement (such as cage), the rods and screws received 100% of the axial load.On an unknown date, post-op, the implanted rod broke.Additionally, the patient suffered from muscle spasm, severe disabling pain, psychological stress and weight gain from the treatment received.Hence, a revision surgery was performed, in which, removal and replacement of all the implants was performed.Additionally, two intersomatic cages were also inserted in this revision surgery.Even after the revision surgery, reportedly, the patient had a partial recovery.The patient still has radiculopathy and sleep (numbness) in the lower extremities.
 
Additional Manufacturer Narrative
Device evaluation summary: visual inspection confirmed the rod has broke in multiple places.Damage and smearing noted on fracture surfaces.Optical examination of the area of fracture initiation did not identify a pre-existing surface defect that could contribute to crack propagation.After visual and microscopic inspection, no evidence was found that would suggest a defect in manufacturing or processing of the implants.This type of damage is consistent with failure due to cyclic fatigue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
MDR Report Key9980433
Report Number1030489-2020-00462
Device Sequence Number17292614
Product Code KWP
UDI-Device Identifier00885074046617
UDI-Public00885074046617
Combination Product (Y/N)N
PMA/510(K) Number
K040962
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source consumer,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number869-022
Device Catalogue Number869-022
Device Lot Number0530121W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2020
Supplement Date Received by Manufacturer10/23/2020
Initial Report FDA Received Date04/21/2020
Supplement Report FDA Received Date11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age29 YR